Study Title:

Hepatotoxicity induced by acute and chronic paracetamol overdose in adults. Where do we stand?

Study Abstract

Paracetamol (Acetaminophen) poisoning data can reveal the potential deficiencies of paracetamol poisoning management guidelines. We conducted a retrospective cohort study of patients >18years who were attended in the emergency department (ED) of a Spanish tertiary hospital, from 2005 to 2010 for suspected paracetamol overdose and who had measurable paracetamol concentrations. 208 patients suspected of paracetamol poisoning were identified. The annual incidence in the ED increased from 2.0 (95%-CI: 0.2-7.2) cases per 10,000 patients in 2005 to 3.4 (95%-CI: 1.1-8.8) in 2010. Only 7 of 98 patients (7.14%) with acute poisoning at toxic doses showed hepatotoxicity signs, 4 (57.1%) of whom presented acute liver failure (ALF) criteria, while 8 of 10 patients (80%) with chronic paracetamol poisoning at toxic doses presented hepatotoxicity and 3 (37.5%) with ALF criteria. The time required to find medical care was 9.0h for acute poisoning and 49.6h for chronic poisoning (p<0.001). We conclude that the incidence of suspected cases of paracetamol poisoning at our hospital is increasing. The majority of toxicity cases, including ALF, associated with the ingestion of paracetamol were due to chronic poisoning. This finding constitutes an important warning regarding paracetamol chronic poisoning, and clinicians should have a higher index of clinical suspicion for this entity.
Copyright © 2015 Elsevier Inc. All rights reserved.
KEYWORDS:
Acute liver failure; Hepatotoxicity; Overdose; Paracetamol; Pharmacovigilance; Poisoning; Safety pharmacology; Toxicity

Study Information


Hepatotoxicity induced by acute and chronic paracetamol overdose in adults. Where do we stand?
Regul Toxicol Pharmacol.
2015 July

Full Study

http://www.ncbi.nlm.nih.gov/pubmed/25985715